Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 28, 1998, 10:35 AM EST for Rockbridge County, City of Lexington, Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 1998, 10:35 AM EST (15:35 UTC)
- Expired
- Jan 28, 1998, 6:30 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 281536 FFWRNK VAC163-530-678-282330- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EST WED JAN 28 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 630 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 1030 AM ROCKBRIDGE COUNTY OFFICIALS INDICATED BLACKS CREEK NEAR COLLIERSTOWN WAS APPROACHING BANKFULL. WITH RAIN ONLY SLOWLY TAPERING OFF COMBINED WITH SNOW MELT...BLACKS CREEK IS EXPECTED TO EXCEED ITS BANKS. OTHER SMALL STREAMS AND CREEKS WILL LIKELY FLOOD THROUGH THE COURSE OF THE AFTERNOON. IN ADDITION PONDING OF WATER IN LOW SPOTS ON ROADS AND POOR DRAINAGE AREAS WILL MAKE TRAVEL DIFFICULT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT |TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 9:35 AM EST, 1 hour earlier.
Area forecast discussion, Jan 28, 9:35 AM EST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EST WED JAN 28 1998 NOT MUCH TIME FOR DISC. HVG A HARD TIME GETTING PEOPLE IN THIS AM. WRAP AROUND PCPN CONTG WITH ALL SNOW IN SE WV AND SNOW ABOVE 2500 FEET IN VA MOUNTAINS. ALTHOUGH...PCPN IN MOST MOUNTAIN AREAS CHANGES TO ALL SNOW WHEN HEAVY PCPN OCCURS. SPOTTER IN NEAR MATOAKA IN WESTERN MERCER COUNTY VA JUST REPORTED SNOW DEPTH OF 27 INCHES. IN...BLF SFC OBC INDCD SNOINC 2/23. WITH UPSLOPE ENHANCING SNOW IN SE WV...NEED TO KEEP WINTER STORM WARNING GOING THRU 2 OR 3 PM AND MENTION ANOTHER 3 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS. IN VA MOUNTAINS...THINK WINTER STORM WARNING NEEDS TO BE EXTENDED ABOVE 2500 FEET UNTIL 2 OR 3 PM. WITH PCPN MAINLY RAIN IN LOWER ELEVATIONS...THINK FLOOD WATCH NEEDS TO BE EXTENDED INTO THE AFTERNOON IN ROANOKE...BOTETOURT... ROCKBRIDGE...BEDFORD AND AMHERST COUNTIES. WRAP AROUND PCPN HEADED FOR NC...SO THEY COULD GET ANOTHER 1 TO 3 INCHES AS WELL. THATS ALL FOR NOW. MTE
In the hours before
Special weather statement, Jan 28, 8:15 AM EST, 2 hours 20 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-282110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 815 AM EST WED JAN 28 1998 ...SCATTERED POWER OUTAGES AND TREE DAMAGE TO CONTINUE TODAY... WET SNOW CONTINUES IN SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA WITH SNOW DEPTHS ACROSS THE AREA RANGING FROM 8 TO OVER 20 INCHES AS OF 800 AM. TOTAL SNOWFALL FOR THE PAST 24 HOURS IN THIS AREA RANGES FROM AROUND 15 INCHES TO OVER 30 INCHES. THE HEAVY WET SNOW IS RESULTING IN SCATTERED POWER OUTAGES AND DOWNED TREE LIMBS AND POWER LINES. THE SNOW SHOULD TAPER OFF LATER THIS MORNING. HOWEVER...SCATTERED POWER OUTAGES AND DOWNED TREE LIMBS AND POWER LINES ARE EXPECTED TO BE A PROBLEM ALL DAY. IN ADDITION...THE WEIGHT OF THE SNOW MAY RESULT IN THE COLLAPSING OF SOME ROOFS. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 10:35 AM EST | Flash Flood Warning | RNK | City of Buena Vista | 8 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.